Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 19, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 15, 2018, 3:48 PM EDT for Chesterfield County, South Carolina. It was in force for 72 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2018, 3:48 PM EDT (19:48 UTC)
- Expired
- Apr 15, 2018, 5:00 PM EDT
- In force
- 72 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 3:56 PM EDT | TSTM WND DMG | 1 Ese Pageland, SC | CHESTERFIELD COUNTY SHERIFF REPORTED TREES DOWN IN PAGELAND. |
| Apr 15, 4:28 PM EDT | TSTM WND DMG | Chesterfield, SC | CHESTERFIELD COUNTY SHERIFF REPORTED TREES DOWN IN DOWNTOWN CHESTERFIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 12:13 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
929
WUUS52 KCAE 151948
SVRCAE
SCC025-152100-
/O.NEW.KCAE.SV.W.0019.180415T1948Z-180415T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
348 PM EDT SUN APR 15 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Chesterfield County in central South Carolina...
* Until 500 PM EDT.
* At 345 PM EDT, severe thunderstorms extended from
Lancaster County southward into Kershaw County.
Storm movement was northeast near 50 mph and toward
Chesterfield County.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cheraw, Pageland, Chesterfield, Mcbee, Jefferson, Ruby, Patrick and
Mount Croghan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.
LAT...LON 3460 7981 3453 7983 3449 7988 3449 8005
3437 8029 3439 8029 3443 8033 3451 8033
3456 8038 3459 8038 3464 8043 3466 8043
3471 8049 3482 8054 3481 7994 3468 7986
3465 7980 3461 7978
TIME...MOT...LOC 1945Z 225DEG 47KT 3478 8054 3435 8030
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
747
WWUS52 KCAE 152029
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
429 PM EDT SUN APR 15 2018
SCC025-152100-
/O.CON.KCAE.SV.W.0019.000000T0000Z-180415T2100Z/
Chesterfield SC-
429 PM EDT SUN APR 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CHESTERFIELD COUNTY...
At 427 PM EDT, likely severe thunderstorms extended through
central Chesterfield County from around Ruby southward to
near McBee. Movement was northeast near 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cheraw, Chesterfield, Ruby, Patrick and Mount Croghan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.
LAT...LON 3460 7981 3453 7983 3449 7988 3449 8005
3441 8021 3444 8021 3451 8023 3481 8022
3481 7994 3468 7986 3465 7980 3461 7978
TIME...MOT...LOC 2027Z 225DEG 47KT 3509 8016 3466 7992
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:58 PM EDT, 50 minutes earlier.
Area forecast discussion, Apr 15, 2:58 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
258 PM EDT Sun Apr 15 2018
.SYNOPSIS...
A strong cold front will cross the area this afternoon and
evening. Showers and thunderstorms will occur along and ahead of
the front with strong to severe thunderstorms possible. Dry
high pressure will return Monday through Wednesday. A moisture
limited cold front will cross the region Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update...With current progression of thunderstorms...reports of
thunderstorm wind damage and CAE airport recording a gust to 74
mph have extended tornado watch 52 to encompass
Chesterfield...Lee...Sumter and Clarendon counties. Tornado
watch 52 is in effect through 7 pm.
Previous discussion...Cold front currently impacting the area
with severe thunderstorms ongoing. With the instability and
strong front crossing the forecast area tornado watch 52 will
remains in effect through 7 pm. Main focus area over the next
couple of hours will be the central and eastern Midlands where
current convection will move into more unstable air. Wind gusts
around 50 mph have been reported with several reports of trees
down. With the strong and gusty winds the lake wind advisory
remains in effect through 8 pm.
Rainfall rates with thunderstorms upstream have been in the one
half to one inch per hour range so localized flooding will also
be possible...mainly in flood prone areas.
The cold front will move east of the area this evening into
early tonight with precipitation ending. Clouds will persist
through the overnight and with cold advection overtaking the
region low temperatures will be in the mid 40s to around 50.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A dry westerly flow associated with ridging along the Gulf Coast
will dominate through Wednesday. The pressure gradient between
this ridge and low pressure well to the north combined with
mixing will result in breezy conditions during the days. The NAM
and GFS Bufkit momentum transfer tool suggests gusts 20 to 25
knots. Followed a guidance consensus for the high temperature
forecast. Leaned toward the higher low temperature guidance
because of mixing.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The medium-range models indicate dry conditions with ridging
mainly dominating through Saturday. Little moisture is depicted
with a cold front Thursday. Moisture may increase Sunday in an
onshore flow and ahead of a frontal system. The GFS and ECMWF
ensemble mean supports pops less than 20 percent through
Saturday and 20 to 30 percent Sunday.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
High confidence in restrictions as a strong cold front crosses
the region.
Cold front marching through the terminals with very strong wind
gusts and heavy rain. Current impacts at CUB and OGB with these
storms will move east of the terminals in the next
hour...however additional convection is developing south of
AGS/DNL. Expect showers and thunderstorms to continue over the
next several hours then diminish this evening as the front moves
offshore. Front will move offshore this evening with conditions
improving through the evening and early overnight hours. Winds
will remain strong and gusty through the entire period.
EXTENDED AVIATION OUTLOOK...Strong and gusty winds expected
through Monday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
063>065-077.
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ015-016-
018-020>022-025>031-035>038-041.
&&Hazardous weather outlook, Apr 15, 3:37 PM EDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 337 PM EDT Sun Apr 15 2018 SCZ015-016-020>022-027>029-031-036>038-041-161945- Lancaster-Chesterfield-Newberry-Fairfield-Kershaw-Lexington-Richland- Lee-Sumter-Orangeburg-Calhoun-Clarendon-Bamberg- 337 PM EDT Sun Apr 15 2018 ...TORNADO WATCH 52 IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Lake Wind Advisory. A strong cold front will move through the area this afternoon and evening accompanied by a band of showers and thunderstorms. Some of the thunderstorms could be severe with tornadoes and damaging winds the primary threats. Small hail and locally heavy rainfall capable of producing minor flooding are also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. GAZ040-063>065-077-SCZ018-025-026-030-035-161945- Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield-Saluda- Aiken-Barnwell- 337 PM EDT Sun Apr 15 2018 ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. A strong cold front will move through the area this afternoon and evening accompanied by a band of showers and thunderstorms. Some of the thunderstorms could be severe with tornadoes and damaging winds the primary threats. Small hail and locally heavy rainfall capable of producing minor flooding are also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed.
In the hours before
Local storm report, Apr 15, 3:13 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
313 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TSTM WND DMG 12 SSW IRWIN 34.54N 80.92W
04/15/2018 FAIRFIELD SC EMERGENCY MNGR
NUMEROUS TREES REPORTED DOWN FROM RIDGEWAY
TO MITFORD.
&&
AWPLocal storm report, Apr 15, 3:19 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
319 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM TSTM WND DMG 1 E WEST COLUMBIA 33.99N 81.07W
04/15/2018 LEXINGTON SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED POWER LINES DOWN
ON KOON STREET AND MONTICELLO STREET.
&&
AWPLocal storm report, Apr 15, 3:32 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
332 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TSTM WND DMG LANCASTER 34.72N 80.78W
04/15/2018 LANCASTER SC LAW ENFORCEMENT
LANCASTER SHERIFF REPORTED TREES AND POWER
LINES DOWN ACROSS THE AREA.
&&
AWPLocal storm report, Apr 15, 3:35 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
335 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND DMG 6 W BLYTHEWOOD 34.23N 81.07W
04/15/2018 FAIRFIELD SC AMATEUR RADIO
TRAINED SPOTTER REPORTED MULTIPLE TREES DOWN
ALONG HWY 321 NEAR FAIRFIELD/RICHLAND COUNTY
LINE. HWY 321 IS PASSABLE. TIME ESTIMATED BY
RADAR.
&&
DALocal storm report, Apr 15, 3:40 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
340 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM TSTM WND DMG 4 WNW DENTSVILLE 34.09N 81.03W
04/15/2018 RICHLAND SC LAW ENFORCEMENT
POWER LINES DOWN REPORTED ON FAIRFIELD ROAD
AND ON LINCOLNSHIRE BLVD. TIME ESTIMATED BY
RADAR.
&&
DALocal storm report, Apr 15, 3:44 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
344 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND DMG 3 NE BLYTHEWOOD 34.24N 80.93W
04/15/2018 RICHLAND SC LAW ENFORCEMENT
POWER LINES DOWN REPORTED ON CLAMP ROAD NEAR
25-MILE CREEK. TIME ESTIMATED BY RADAR.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 3:56 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 40 hr |
| Apr 15, 10:54 AM EDT | Special Weather Statement | CAE | McCormick | 21 min |
| Apr 15, 12:31 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield | 44 min |
| Apr 15, 12:41 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 34 min |
| Apr 15, 1:12 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 33 min |
| Apr 15, 1:34 PM EDT | Special Weather Statement | CAE | Newberry, Saluda | 26 min |
| Apr 15, 1:42 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Newberry, Saluda | 48 min |
| Apr 15, 2:09 PM EDT | Tornado Warning | CAE | Lexington | 21 min |
| Apr 15, 2:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg | 62 min |
| Apr 15, 2:18 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Lexington, Newberry, Richland | 57 min |
| Apr 15, 2:23 PM EDT | Areal Flood Advisory | CAE | Fairfield, Lexington, Newberry, Richland | 2 hr |
| Apr 15, 2:40 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Richland | 65 min |
| Apr 15, 2:43 PM EDT | Tornado Warning | CAE | Fairfield | 17 min |
| Apr 15, 2:51 PM EDT | Tornado Warning | CAE | Fairfield, Lancaster | 24 min |
| Apr 15, 3:01 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 59 min |
| Apr 15, 3:32 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more | 58 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.